Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 66, NWS Pittsburgh, PA

September 2, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 2, 2000, 6:15 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2000, 6:15 PM EDT (22:15 UTC)
Expired
Sep 2, 2000, 9:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 022215
FFWPBZ
PAC003-030115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
  RAINFALL FROM THUNDERSTORMS MOVING THROUGH THE AREA.

DIRTY CAMP RUN CREEK HAS BEEN REPORTED OUT OF ITS BANKS.

THUNDERSTORMS CONTINUE TO DEVELOP AND WILL CAUSE ADDITIONAL FLOODING
IN THE AREA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO cGREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:50 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 2, 2:50 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SAT SEP 2 2000

FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING FOR COUNTIES LISTED
BELOW. NEARLY STATIONARY STORMS HAVE DEVELOPED IN THE WATCH AREA. 2
INCHES OR MORE OF RAIN IN A SHORT TIME IS POSSIBLE. ABUNDANT LOW LVL
MOISTURE...HIGH PRECIP WATER...LIGHT WINDS ALOFT AND CONVERGENCE
ZONE MAY LEAD TO LOCALLY HEAVY RAIN. LATER THIS EVENING WITH THE
LOSE OF HEATING AND CONVERGENCE ZONE SHIFTING EAST HEAVY RAIN THREAT
WILL END. NEXT CHC OF PCPN IN ON LABOR DAY WITH ANOTHER WEAK FRONT
MOVING THROUGH AREA. LARGE HIGH PRESSURE BUILDS IN FOR TUE-THU.

PIT   66  83  65  80 /  40  10  10  40
HLG   66  83  65  80 /  40  10  10  40
MGW   66  83  65  80 /  40  10  10  40
ZZV   66  83  65  82 /  30  10  10  40
PHD   66  83  65  82 /  30  10  10  40
FKL   62  80  60  79 /  40  10  10  40
DUJ   62  80  60  79 /  40  10  10  40
LBE   66  83  65  80 /  40  10  10  40
BTP   62  80  60  79 /  40  10  10  40
IDI   62  80  60  79 /  40  10  10  40
ODM   60  80  60  76 /  50  10  10  40

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT SATURDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 1000 PM EDT SATURDAY FOR ZONES OHZ039...
OHZ048>049...OHZ057>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT SATURDAY FOR ZONES
PAZ030>032.

WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT SATURDAY FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Sep 2, 2:11 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT SAT SEP 2 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-022200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
220 PM EDT SAT SEP 2 2000

...HEAVY RAINFALL IS POSSIBLE WITH EVENING THUNDERSTORMS...

THUNDERSTORMS THAT DEVELOP THIS LATE AFTERNOON AND EVENING...THOUGH
SCATTERED...WILL BE CAPABLE OF PUTTING DOWN HEAVY AMOUNTS OF
RAINFALL IN A SHORT TIME. SINCE WINDS ALOFT ARE VERY LIGHT
THUNDERSTORMS WILL BE SLOW MOVING AND WILL PRODUCE HEAVY
RAINFALL...POSSIBLY TWO INCHES IN AN HOUR OR LESS.

IF OUTDOORS...KEEP A WATCH FOR THUNDERSTORMS. BE PREPARED TO TAKE
QUICK ACTION IF HEAVY RAIN OCCURS.
Special weather statement, Sep 2, 3:20 PM EDT, 2 hours 55 minutes before
OHZ069-022015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SAT SEP 2 2000

...HEAVY RAINFALL OVER MONROE COUNTY...

THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL OVER CENTRAL MONROE
COUNTY. RADAR ESTIMATES ARE SHOWING RAINFALL AMOUNTS OF AN INCH AND
A HALF TO ONE AND THREE QUARTERS OF AN INCH IN AN HOUR. PONDING OF
WATER IS LIKELY IN AREAS SUCH AS WOODSFIELD...LEWISVILLE AND PLAIN
VIEW.

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.